Oklahoma, 2011

Hail in Oklahoma, May 24, 2011

May 24, 2011 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm developed across the western Oklahoma Panhandle during the early afternoon hours which produced some hail. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm developed across the western Oklahoma Panhandle during the early afternoon hours which produced some hail. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 11:52 AM CST, 58 minutes earlier.

Area forecast discussion, May 24, 11:52 AM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1252 PM CDT TUE MAY 24 2011

.AVIATION...
1800 UTC TAFS...A COLD FRONT HAS DIPPED INTO THE OKLAHOMA PANHANDLE
THIS AFTERNOON AND INTO THE FAR NORTHWEST TEXAS PANHANDLE. WINDS
BEHIND THIS FRONT HAVE BEEN LIGHT AND VARIABLE THIS MORNING...WITH
KGUY CURRENTLY REPORTING LIGHT AND VARIABLE WINDS. A SURFACE LOW IN
THE NORTHEAST TX PANHANDLE HAS DEEPENED THIS MORNING...CAUSING THE
SURFACE PRESSURE GRADIENT TO TIGHTEN ACROSS THE SOUTHERN TEXAS
PANHANDLE. WINDS HAVE ALREADY RAMPED UP TO AROUND 25 KTS SUSTAINED
WITH GUSTS UP TO NEAR 40 KTS. A 50-60 KT MID LEVEL JET WILL SHIFT
ACROSS THE SOUTHERN PLAINS LATER THIS AFTERNOON. STRONG DIURNAL
HEATING SHOULD TAP INTO THESE WINDS...WITH KAMA STANDING THE BEST
CHANCE AT SEEING THE STRONGEST WINDS TODAY SINCE THE JET WILL SLIDE
SOUTH OF THE TEXAS PANHANDLE. /THUS WILL KEEP THE INHERITED AWW GOING
UNTIL 03Z./ WINDS WILL DIMINISH SOME TONIGHT BUT STILL EXPECT GUSTY
WINDS AT 20 TO 30 KTS...BUT WILL VEER TO THE WEST THEN NORTHWEST
TONIGHT AS THE COLD FRONT CONTINUES TO SINK TO THE SOUTH. OTHERWISE
IN THE SHORT TERM...ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG THE
COLD FRONT IN THE NORTHWEST TEXAS PANHANDLE...WHERE THERE IS BETTER
LOW LEVEL MOISTURE. LOOKS LIKE MOST OF THESE STORMS WILL SKIRT NORTH
OF THE KDHT/KGUY TERMINALS...BUT INCLUDED CB REMARKS TO DENOTE THE
STORMS BEING NEARBY. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
FORECAST PERIOD.

CLK

&&

.PREV DISCUSSION... /ISSUED 704 AM CDT TUE MAY 24 2011/

AVIATION...
DRYLINE IS SITUATED ALONG A LINE FROM GUYMON TO WELLINGTON...BUT WILL
BE QUICKLY SHIFTING EASTWARD. IFR TO LIFR CONDITIONS WILL BE SHORT
LIVED AS IMPROVING CONDITIONS CAN BE EXPECTED AS DRYLINE MOVES EAST.
SURFACE LOW WILL DEEPEN OVER THE PANHANDLES WITH PRESSURE GRADIENT
STRENGTHENING. ANTICIPATE WEST TO SOUTHWEST WINDS INCREASING BY 15Z
AND INCREASE FURTHER AFTER 18Z. AWW FOR KAMA WILL CONTINUE WITH GUSTS
BETWEEN 40 AND 45 KNOTS BEING POSSIBLE. BLOWING DUST MAY MATERIALIZE
WHICH COULD CAUSE SOME REDUCTION IN VISIBILITY BUT WILL BE NOT
INTRODUCE IN THE TAFS ATTM DUE TO LOWER CONFIDENCE OF OCCURRENCE.
WINDS SHOULD DIMINISH SLIGHTLY AFTER 02Z BUT STILL REMAIN STRONG
THROUGH THE REMAINDER OF THE TAF PERIOD. WIND DIRECTION WILL VEER
TO THE WEST AND NORTHWEST AS FRONTAL BOUNDARY EVENTUALLY MOVES
THROUGH THE REGION.

PREV DISCUSSION... /ISSUED 330 AM CDT TUE MAY 24 2011/

DISCUSSION...
WINDS AND FIRE WEATHER CONCERNS ARE MAIN ISSUES OF THE FORECAST
TODAY...ALONG WITH CHANCES FOR THUNDERSTORMS TODAY THROUGH
WEDNESDAY.

DRYLINE HAS REMAINED NEARLY STATIONARY SINCE MIDNIGHT...WITH
CURRENT POSITION FROM NEAR ELKHART TO NEAR MCLEAN TO NEAR
WELLINGTON.  EXPECT DRYLINE TO ADVANCE EASTWARD THIS MORNING...
EXITING FORECAST AREA BEFORE NOON.  SURFACE LOW NEAR GUYMON
EXPECTED TO DEEPEN AS IT TRANSLATES EASTWARD TODAY...WITH INCREASING
DRY WEST AND SOUTHWEST WINDS.  WIND ADVISORY WILL BE IN EFFECT TODAY
AND EARLY THIS EVENING FOR THE SOUTHERN HALF OF THE THE TEXAS
PANHANDLE...WHERE UPPER-LEVEL JET STREAK IS EXPECTED TO INDUCE
STRONGER SURFACE WINDS.

RED FLAG WARNING WHICH WAS ISSUED YESTERDAY HAS BEEN EXPANDED IN AREA
TO INCLUDE ALL OF FORECAST AREA...AND WILL NOW COMMENCE AT 900 AM
CDT.

HAVE RETAINED CHANCES FOR THUNDERSTORMS ACROSS NORTHERN ZONES
TODAY...AND HAVE SPREAD SAME INTO NORTHEASTERN ZONES...DUE TO
EXPECTED STRONG DYNAMICS...HIGHER INSTABILITY...AND 850 MB BAROCLINIC
ZONE.  SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE TONIGHT AND
WEDNESDAY ACROSS NORTHERN AND NORTHEASTERN ZONES ALONG WESTERN
PERIPHERY OF DEPARTING CLOSED MID-LEVEL LOW.  LATER PERIODS OF
FORECAST WILL REMAIN DRY FOR NOW.

COLD FRONT WILL MOVE THROUGH FORECAST AREA TONIGHT AND WEDNESDAY.
NORTHWEST WINDS ON WEDNESDAY MAY APPROACH WIND ADVISORY CRITERIA
ACROSS NORTHEASTERN ZONES.  SOUTH AND SOUTHWEST WINDS RESUME ON
THURSDAY...FOLLOWED BY A DRY FRONTAL PASSAGE EARLY FRIDAY.  ZONAL
FLOW ALOFT ON SATURDAY WILL TREND TO SOUTHWEST SUNDAY AND MONDAY...
INDUCING DEVELOPMENT OF LEE TROF AND DRYLINE.  03

COCKRELL

FIRE WEATHER...
RED FLAG WARNING WILL BE IN EFFECT TODAY ACROSS ALL OF FORECAST AREA
DUE TO CRITICAL AND EXTREMELY CRITICAL FIRE WEATHER CONDITIONS.
WINDS WILL SHIFT TO THE NORTHWEST AFTER MIDNIGHT TONIGHT.
NORTHWEST WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED ON
WEDNESDAY...BUT RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE ELEVATED
OR CRITICAL THRESHOLDS.  ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS
MAY DEVELOP ACROSS WESTERN SECTIONS ON THURSDAY...SATURDAY...
SUNDAY...AND MONDAY AS DRY SOUTHWEST WINDS OCCUR.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.

OK...RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

05/15
Hazardous weather outlook, May 24, 8:20 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
920 AM CDT TUE MAY 24 2011

OKZ001>003-TXZ001>020-250045-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
920 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. ANY STORM THAT DEVELOPS
COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES DUE TO SOUTHWEST TO WEST WINDS OF 25 TO 40 MPH WITH HIGHER
GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT. A RED
FLAG WARNING IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES FROM 9 AM UNTIL 11 PM.

A WIND ADVISORY IS IN EFFECT FROM 9 AM TO 8 PM FOR THE SOUTHERN TEXAS
PANHANDLE AS SOUTHWEST AND WEST WINDS OF 35 TO 40 MPH WITH GUSTS
BETWEEN 50 AND 55 MPH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FOR THE
FAR EASTERN OKLAHOMA PANHANDLE. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

A WIND ADVISORY MAY BE NEEDED ON WEDNESDAY ACROSS THE OKLAHOMA AND
THE NORTHEAST TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE NORTHERN AND
EASTERN PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECAST
AND BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL
FIRE WEATHER CONDITIONS TODAY.

TAB/CLK

In the hours before

Special weather statement, May 24, 11:26 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT TUE MAY 24 2011

OKZ001-TXZ001-241800-
CIMARRON OK-DALLAM TX-
1226 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 1221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTH OF TEXLINE...MOVING
NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, May 24, 11:58 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CDT TUE MAY 24 2011

OKZ002-241830-
TEXAS OK-
1258 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR TEXAS COUNTY.

AT 1255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES WEST OF HOUGH...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, May 24, 12:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
147 PM CDT TUE MAY 24 2011

OKZ001-002-TXZ001-002-241915-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
147 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR SHERMAN...DALLAM...
TEXAS AND CIMARRON COUNTIES.

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM...MOVING NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK

The radar

The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
May 24, 12:50 PM CST to 12:52 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.810, -102.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313060.